Florida, 2018Lightning Strikes in Florida, July 26, 2018
July 26, 2018 · NWS TBW · 3 events in 1 county or zone
Scattered thunderstorms developed over the eastern Gulf and moved onshore throughout the day. Lightning strikes from some of these storms damaged at least three buildings in Pinellas County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the eastern Gulf and moved onshore throughout the day. Lightning strikes from some of these storms damaged at least three buildings in Pinellas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 26, 6:29 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 26, 6:29 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
729 AM EDT Thu Jul 26 2018
.AVIATION...
26/12Z TAFs. SCT SHRA/ISOLD TSRA offshore and on the coast from
Tampa Bay northward will push onshore...in a northeastward
direction and fill in some during the morning. Have opted to keep
coastal terminals VFR with VCNTY remarks...with LAL seeing brief
MVFR. Bulk of any convection is expected to be inland late
afternoon or early evening. Light and southerly/variable winds
early this morning shift to SW and gusty at times.
&&
.Prev Discussion... /issued 344 AM EDT Thu Jul 26 2018/
SHORT TERM (Today and Friday)...
An intense ridge of high pressure is holding strong over
the Desert Southwest, resulting in dangerous heat across
these areas. To the north of this feature, a broad upper
trough extends across the Great Lakes Region. Remnant
troughing extends southward from this feature to the Mid
Atlantic and Southeast U.S. At the surface, weak low
pressure continues to drift west across the northern Gulf of
Mexico, inducing low level southwesterly flow across the
Florida peninsula.
The pattern remains mostly unchanged since yesterday, and
we are already seeing numerous showers and a few
thunderstorms develop off the Nature Coast. Morning water
vapor imagery shows a band of deep moisture extending from
the southern Gulf of Mexico up through areas north of Tampa
Bay. this will be the primary focus area for showers and
storms today. The activity that is ongoing will move inland
this morning with the potential for storms shifting over
inland areas during the afternoon.
Heading into tomorrow, the pattern will continue to evolve
as upper troughing lifts to the north with weaker and more
westerly upper winds. Meanwhile, surface low pressure will
continue to move westward across the Gulf, allowing weak
surface ridging to build back in across Florida. The result
will be a less active day in terms of rainfall. While a few
showers may affect coastal areas early in the day, the
better chance for rain will reside over inland areas during
the afternoon hours as the east and west seabreezes collide.
Temperatures will be just slightly warmer the next couple
of afternoons except where persistent showers and clouds are
present. Highs should climb into the lower 90s inland and
upper 80s along the coast, with lows in the mid to upper
70s.
LONG TERM (Friday Night - Thursday)...
The upper pattern is slowly shifting from what we have seen
the past week over the eastern U.S. Troughing remains over
the eastern U.S., but will weaken over the next 48 hours and
lift northward allowing for upper level ridging to build
into the area from the east. This pattern will persist
through the end of the week and into the weekend. By the
middle of next week, the ridge will shift slightly eastward
as another upper trough approaches from the northwest. On
the surface, strong high pressure northeast of Bermuda
ridges southwest over southern Florida and into the southern
Gulf of Mexico. This will keep a west through southwest
wind flow over the region through Saturday, resulting in
early morning showers and storms over the west coast then
moving eastward through the day. High pressure builds into
the Gulf of Mexico on Saturday into Sunday, which will break
the west-southwest wind flow. As this high shifts east, in
combination with the Bermuda high, the winds will become
more east-southeast. This will result in showers and storms
developing over the east coast and transiting westward
through the afternoon. Temperatures will be seasonal with
daytime highs around 90 and overnight lows in the mid 70s.
MARINE...
Southwest winds will become more south to southeast through the
weekend as high pressure builds northward across the peninsula.
Winds will generally remain 10 knots or less with seas 3 feet or
less. The only marine concern will be spotty showers and storms
which may locally enhance winds and seas.
FIRE WEATHER...
Abundant moisture to remain in place with daily chances for
rain. This will prevent fire weather concerns over the next
several days.
&&
.Preliminary Point Temps/PoPs...
TPA 88 78 91 78 / 50 20 30 10
FMY 92 77 92 76 / 40 10 50 30
GIF 91 76 93 75 / 60 10 50 40
SRQ 89 78 90 77 / 50 20 30 10
BKV 88 74 91 74 / 60 20 30 10
SPG 88 79 90 79 / 50 30 20 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through this evening for Coastal
Charlotte-Coastal Lee-Coastal Sarasota.
Gulf waters...None.
&&
AVIATION...09/Rude
SHORT TERM/MARINE/FIRE WEATHER...84/Austin
LONG TERM...74/WynnHazardous weather outlook, Jul 26, 3:42 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
442 AM EDT Thu Jul 26 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-262100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
442 AM EDT Thu Jul 26 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered to numerous showers and thunderstorms will move onshore
through the morning, and continue to develop across the area
through the afternoon and early evening hours. Thunderstorms that
develop will be capable of producing gusty winds...locally heavy
rains...and frequent deadly lightning strikes.
...RIVER FLOOD IMPACT...
River flooding is occurring on several area rivers. Residents
living along rivers or faster flowing streams should remain aware
of water levels and be ready to move to higher ground should
flooding be observed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected each day this
week and into the weekend. Thunderstorms will be capable of
producing strong gusty winds...locally heavy rains...and frequent
deadly lightning strikes.
...RIVER FLOOD IMPACT...
River flooding will continue along several area rivers this week,
and other rivers could see water levels rise with additional rainfall.
Residents living along rivers or faster flowing streams should
remain aware of water levels and be ready to move to higher ground
should flooding be observed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Wynn
Lightning, Pinellas
- When
- July 26, 7:30 AM EST
- Where
- Pinellas County, 1.4 mi ENE of Crystal Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.090, -82.760
A lightning strike hit a home in Palm Harbor, leaving a burn mark in a bathroom ceiling. Sparks from the strike also caused minor burns to a resident laying in a bed in the home. No fire was caused by the lightning strike.
Lightning, Pinellas
- When
- July 26, 8:45 AM EST
- Where
- Pinellas County, 1.46 mi S of Ozona
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 28.049, -82.777
A fire reported at a bank in Dunedin was suspected to be caused by a lightning strike.
Lightning, Pinellas
- When
- July 26, 9:04 AM EST
- Where
- Pinellas County, 1.33 mi NE of Crystal Beach
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 28.091, -82.762
A fire reported at a house in Palm Harbor that was suspected to be caused by a lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 26, 2018$6.2 million · 1.5 in hail · 2 events
- Flash Flooding and Hail in New Mexico, July 26, 2018$1.1 million · 55 kt wind · 6 events
- Flash Flood and Hail in Kansas, July 26, 2018$163,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Ohio, July 26, 2018$188,000 · 1 in hail · 17 events
- Tornadoes and Flash Flooding in Massachusetts, July 26, 2018$80,000 · EF1 · 8 events
- Flash Flood in Maine, July 26, 2018$25,000 · 1 event
- Damaging Wind in Michigan, July 26, 2018$20,000 · 52 kt wind · 1 event
- Dense Fog in West Virginia, July 26, 201811 events
- Hail and Damaging Winds in Michigan, July 26, 20181 in hail · 11 events
- Hail and Damaging Winds in Colorado, July 26, 20181 in hail · 10 events
- Flash Flooding and Hail in Wyoming, July 26, 20181.75 in hail · 10 events
- Hail and Damaging Wind in Montana, July 26, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760420, 760079, 760080.